Oklahoma, 2008

Flood in Oklahoma, September 13 to 17, 2008

September 13 to 17, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain associated with the remnants of Hurricane Ike caused a moderate flood along the Neosho River near Commerce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain associated with the remnants of Hurricane Ike caused a moderate flood along the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 13, 10:37 PM CST, 53 minutes earlier.

Area forecast discussion, Sep 13, 10:37 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1137 PM CDT SAT SEP 13 2008

.DISCUSSION...

.AVIATION...
THE IMPACTS OF IKE WILL CONTINUE THROUGH THE OVERNIGHT HOURS WITH
GRADUALLY IMPROVING FLIGHT CONDITIONS FROM WEST TO EAST AS IKE
TRACK NORTHEASTWARD. EXPECT VFR CONDITIONS TO RETURN BY SUNDAY
AFTERNOON HOWEVER GUSTY NORTHERLY WINDS WILL PERSIST AS STRONG
HIGH PRESSURE BUILDS INTO THE AREA.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 7 AM SUNDAY FOR OKZ049-OKZ053-OKZ076.

     FLOOD WATCH UNTIL 11 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     WIND ADVISORY UNTIL 7 AM SUNDAY FOR OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075.

AR...FLOOD WATCH UNTIL 11 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

     WIND ADVISORY UNTIL 11 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011.

     HIGH WIND WARNING UNTIL 7 AM SUNDAY FOR ARZ019-ARZ020-ARZ029.

     WIND ADVISORY FROM 7 AM SUNDAY TO 11 AM SUNDAY FOR ARZ019-ARZ020.

&&

SHORT TERM...07
LONG TERM....15
AVIATION...07
Hazardous weather outlook, Sep 13, 4:11 PM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT SAT SEP 13 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
511 PM CDT SAT SEP 13 2008

...TROPICAL STORM IKE WILL BRING STRONG WINDS AND HEAVY RAIN
   TO THE AREA TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

	AREA AT GREATEST RISK...FAR EASTERN OKLAHOMA AND
                                NORTHWEST ARKANSAS.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR EASTERN OKLAHOMA AND
                                NORTHWEST ARKANSAS.

SIGNIFICANT WINDS.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

	AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA AND
                                WEST CENTRAL ARKANSAS.

DISCUSSION...
TROPICAL STORM IKE WILL MOVE NORTHEAST FROM NORTHEAST TEXAS
INTO SOUTHWESTERN ARKANSAS THIS EVENING AND THEN INTO NORTH
CENTRAL ARKANSAS OR SOUTH CENTRAL MISSOURI BY MORNING.

STRONG WINDS AND HEAVY RAIN WILL ACCOMPANY THE STORM. A HIGH
WIND WARNING IS IN EFFECT FOR FAR SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS TONIGHT AND A WIND ADVISORY COVERS MUCH
OR THE REMAINDER OF THE AREA.  SUSTAINED WIND SPEEDS OF
40 MILES AN HOUR WITH GUSTS IN THE 50 TO 60 MILE AN HOUR RANGE
CAN BE EXPECTED IN THE HIGH WIND WARNING AREA.

RAINFALL AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED ACROSS MUCH
OF THE AREA.  THE HEAVIEST RAIN WILL LIKELY FALL IN NORTHWEST
ARKANSAS AND THE ADJACENT COUNTIES IN EASTERN OKLAHOMA. A LOCAL
AMOUNT OF AROUND 10 INCHES IS NOT OUT OF THE QUESTION.  THUS...
FLASH FLOODING AND RIVER FLOODING WILL BE AN ISSUE.  A FLASH
WATCH IS IN EFFECT THROUGH TOMORROW MORNING AND MANY RIVER
FLOOD WARNINGS HAVE BEEN ISSUED.

IN ADDITION TO THE HEAVY RAIN AND STRONG STRAIGHT LINE WINDS...
SEVERE WEATHER WILL BE A POSSIBILITY. THE BEST CHANCE OF SEVERE
WEATHER WILL BE NEAREST TO THE TRACK OF IKE IN ARKANSAS. IF
THERE IS SEVERE WEATHER THERE IS A GOOD CHANCE IT WILL BE IN
THE FORM OF A TORNADO.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
IKE WILL PROBABLY BE A TROPICAL DEPRESSION BY TOMORROW MORNING
AND SHOULD BE EXITING RAPIDLY TO THE NORTHEAST OF OUR AREA.
FLOODING WILL REMAIN AN ISSUE INTO THE MORNING HOURS.  MANY
RIVERS WILL NOT CREST UNTIL LATER IN THE DAY SUNDAY OR MONDAY.

IKE WILL MERGE WITH A COLD FRONT WHICH WILL BE ENTERING THE
AREA TONIGHT. THE COLD FRONT IN COMBINATION WITH IKE COULD
ENHANCE WINDS INTO THE DAY TOMORROW.  HIGH PRESSURE WILL BUILD
INTO THE AREA BEHIND THE COLD FRONT AND WILL REMAIN ACROSS
THE AREA MUCH OF THE UPCOMING WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Sep 13, 5:35 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
635 PM CDT SAT SEP 13 2008

ARZ029-OKZ076-140015-
LE FLORE OK-SEBASTIAN AR-
635 PM CDT SAT SEP 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

IN SOUTHEAST OKLAHOMA
     LE FLORE

AT 632 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES
SOUTHEAST OF LIBERTY TO 14 MILES SOUTH OF PATTERSON TO 9 MILES EAST
OF BIG CEDAR...MOVING NORTHWEST AT 60 MPH.

WIND GUSTS TO 60 MPH WILL BE POSSIBLE AS THIS AREA OF SHOWERS MOVES
THROUGH THE AREA. WIND GUSTS OF THIS INTENSITY WILL BE STRONG ENOUGH
TO BLOW DOWN LARGE TREE LIMBS AND POWER LINES.

A HIGH WIND WARNING IS IN EFFECT FOR SEBASTIAN AND LE FLORE COUNTIES
UNTIL 7 AM SUNDAY MORNING.

LAT...LON 3514 9413 3510 9415 3507 9423 3496 9423
      3495 9437 3492 9444 3450 9446 3450 9455
      3478 9494 3531 9476 3531 9466 3528 9466
      3530 9463 3530 9413 3515 9404
TIME...MOT...LOC 2327Z 142DEG 59KT 3475 9395 3482 9441
          3463 9452
Special weather statement, Sep 13, 6:17 PM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
717 PM CDT SAT SEP 13 2008

ARZ029-OKZ076-140100-
LE FLORE OK-SEBASTIAN AR-
717 PM CDT SAT SEP 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

IN SOUTHEAST OKLAHOMA
     LE FLORE

AT 717 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTH OF
GREENWOOD TO 2 MILES NORTH OF POTEAU TO 10 MILES SOUTH OF
SUMMERFIELD...MOVING NORTHWEST AT 50 MPH.

WIND GUSTS TO 60 MPH WILL BE POSSIBLE AS THIS AREA OF SHOWERS MOVES
THROUGH THE AREA. WIND GUSTS OF THIS INTENSITY WILL BE STRONG ENOUGH
TO BLOW DOWN LARGE TREE LIMBS AND POWER LINES.

A HIGH WIND WARNING IS IN EFFECT FOR SEBASTIAN AND LE FLORE COUNTIES
UNTIL 7 AM SUNDAY MORNING.

LAT...LON 3495 9445 3451 9451 3485 9501 3496 9492
      3519 9491 3521 9489 3522 9481 3529 9481
      3533 9477 3532 9468 3528 9467 3532 9462
      3531 9450 3542 9437 3537 9432 3519 9407
TIME...MOT...LOC 0017Z 141DEG 43KT 3526 9427 3510 9463
          3477 9481
Special weather statement, Sep 13, 7:36 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
836 PM CDT SAT SEP 13 2008

OKZ067>076-140215-
ADAIR OK-CHEROKEE OK-HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH
OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH OK-WAGONER OK-
836 PM CDT SAT SEP 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     EASTERN MUSKOGEE...CHEROKEE AND WESTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN WAGONER AND SOUTHWESTERN ADAIR

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN MCINTOSH...HASKELL...NORTHWESTERN LE FLORE...
     NORTHEASTERN PITTSBURG AND NORTHEASTERN LATIMER

AT 836 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH HEAVY
RAINFALL AND STRONG WINDS ALONG A LINE EXTENDING FROM 5 MILES
NORTHEAST OF COOKSON TO 5 MILES NORTH OF RED OAK...MOVING NORTHWEST
AT 45 MPH.

THIS BAND OF SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH.

LAT...LON 3519 9550 3608 9525 3608 9518 3576 9461
      3477 9491
TIME...MOT...LOC 0136Z 129DEG 35KT 3578 9488 3503 9510
Special weather statement, Sep 13, 8:21 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT SAT SEP 13 2008

OKZ070-071-140315-
MCINTOSH OK-MUSKOGEE OK-
921 PM CDT SAT SEP 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN MCINTOSH

AT 921 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH HEAVY
RAIN AND STRONG WINDS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
BRAGGS TO 6 MILES NORTHEAST OF PORUM...MOVING WEST AT 20 MPH.

THESE SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.

LAT...LON 3578 9513 3531 9521 3534 9565 3579 9553
TIME...MOT...LOC 0221Z 092DEG 11KT 3569 9510 3542 9522
Local storm report, Sep 13, 8:26 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
926 PM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     NON-TSTM WND DMG N OZARK                 35.49N 93.83W
09/13/2008                   FRANKLIN           AR   TRAINED SPOTTER

            LARGE TREE DOWN ACROSS ARKANSAS HIGHWAY 23 NORTH. TIME
            WAS ESTIMATED BY SPOTTER.

&&

DMJ
Local storm report, Sep 13, 11:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1201 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     FLASH FLOOD      ROLAND                  35.42N 94.51W
09/13/2008                   SEQUOYAH           OK   PUBLIC

            SEVERAL STREETS CLOSED DUE TO HIGH WATER.

&&

JBM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
September 13, 11:30 PM CST to September 17, 11:30 PM CST
Where
Ottawa County, 6 mi W of Commerce
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.930, -94.979

The Neosho River near Commerce rose above its flood stage of 15 feet at 12:30 am cdt on the 14th. The river crested at 19.51 feet at 3 pm cdt on the 16th. This crest classified the flood as moderate. The river fell below its flood at 12:30 am cdt on the 18th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136022.